Illinois, 2003

Tornado and Hail in Illinois, March 19, 2003

March 19, 2003 · NWS ILX · 6 events in 3 counties and zones

5 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 19, 1:20 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 19, 1:20 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
120 PM CST WED MAR 19 2003

MAIN CONCERN THIS FCST PERIOD WILL BE TIMING OF PCPN ALONG WITH
TEMPS AS SLOW MOVING UPPER TROF LIFTS NE ACROSS AREA THROUGH FRIDAY.

MAJORITY OF PCPN CONTINUES TO LIFT NORTH EARLY THIS AFTERNOON AS
VIGOROUS MID LEVEL S/W AND ASSOCIATED SFC WARM FRONT LIFTS NORTH.
SUBSIDENCE BEHIND S/W RESULTING IN RAPID CLEARING OF SKIES SOUTH OF
I-70. CLEARING IS RESULTING IN INCREASED INSTABILITY IN THE WARM
SECTOR. WILL CONTINUE TO MONITOR FOR CONTINUED THUNDERSTORM
REDEVELOPMENT AS AIRMASS RECOVERS COMBINED WITH SHEAR ALONG WARM
FRONT. WILL MAINTAIN CHC POP...ESPECIALLY FOR THIS EVENING IN PERIOD
OF GREATEST INSTABILITY. WARM AIRMASS TO REMAIN IN PLACE ACROSS THE
AREA INTO THURS AS UPPER LOW LIFTS INTO AREA. THIS WILL RESULT IN
INCREASED INSTABIITY AND STEEPENING LAPSE RATES BY AFTERNOON FOR
ANOTHER CHANCE FOR STORMS. LIKELY POPS STILL LOOK OK. THIS SYSTEM
FINALLY LIFTS NE OF THE AREA DURING DAY ON FRI AND ASSOCIATED PCPN
CHCS SHOULD DECREASE. DRY CONDITIONS WILL PREVAIL ON SATURDAY AND
BACK TO NEAR NORMAL TEMPS.

DAYS 4 THROUGH 7...
GFS AND NCEP ENSEMBLES IN OVERALL AGREEMENT WITH DRY FCST FOR SAT
THRU MON WITH A GRADUAL WARMING TREND AS FLOW BECOMES MORE ZONAL.
AFTER A BRIEF PERIOD OF NEAR NORMAL TEMPS INTO THE EARLY PART OF
WEEKEND...WARM AIR ADVECTION SHOULD PUSH TEMPS WELL INTO 60S AGAIN
FOR SUN/MON. TROF DEVELOPS ACROSS ROCKIES BY TUES APPROACHING
MIDWEST WEDNESDAY WITH INCREASED PCPN CHCS FOR TUES AND WED.

.ILX...NONE

FRIEDERS
Hazardous weather outlook, Mar 19, 11:01 AM CST, 2 hours 24 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1101 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY
ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE POTENTIAL FOR THE MOST
ORGANIZED SEVERE WEATHER WILL BE ON THURSDAY. THESE THUNDERSTORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

A LARGE STORM SYSTEM...CURRENTLY OVER OKLAHOMA...WILL TRACK
NORTHEASTWARD ACROSS THE MIDWEST. AS THE SYSTEM MOVES SLOWLY ACROSS
THE REGION...EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

GOETSCH

The radar

The Lincoln radar (KILX), 68 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Tornado, Sangamon

When
March 19, 1:25 PM CST
Where
Sangamon County, 1 mi S of Pawnee
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -89.583

A tornado briefly touched down in a field one mile south of Pawnee. No damage or injuries were reported.

Hail, Piatt

When
March 19, 3:50 PM CST
Where
Piatt County, Monticello
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.033, -88.567

Hail, Sangamon

When
March 19, 4:40 PM CST
Where
Sangamon County, Auburn
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.583, -89.750

Hail, Piatt

When
March 19, 6:00 PM CST
Where
Piatt County, Cerro Gordo
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.883, -88.733

Hail, Sangamon

When
March 19, 6:58 PM CST
Where
Sangamon County, 1 mi SE of Springfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -89.633

Hail, Logan

When
March 19, 7:45 PM CST
Where
Logan County, 3 mi SW of Lincoln
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -89.400

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346495, 5346499, 5346500, 5346496, 5346497, 5346498.